Heat, Sebastian
- When
- August 16, 1:00 PM CST to 4:00 PM CST
- Where
- Sebastian forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
Afternoon temperatures climbed to near 102 degrees in Fort Smith during the afternoon of the 16th, and the heat index was near 105 degrees. A young boy was reportedly left in a vehicle in the driveway of a home, where he died in the heat.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Afternoon temperatures climbed to near 102 degrees in Fort Smith during the afternoon of the 16th, and the heat index was near 105 degrees. A young boy was reportedly left in a vehicle in the driveway of a home, where he died in the heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 16, 12:30 PM CST, 30 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
130 PM CDT Tue Aug 16 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(The rest of this afternoon )
Issued at 130 PM CDT Tue Aug 16 2022
Surface low currently moving into portions of northeast Oklahoma, located
west of Tulsa, with frontal boundary extending southwest into west-
central Oklahoma. Heat advisory continues for much of eastern Oklahoma
and west-central Arkansas with heat indices topping out in the 105
to 110 degree range in some locations.
Focus quickly shifts to the severe weather potential late this afternoon
into the evening hours. Areas across far northeast Oklahoma and northwest
Arkansas have already become moderately unstable this afternoon in zone
of stronger differential heating. Enhanced CU field has developed across
aforementioned area and expect widely scattered strong to severe storms
to develop by late afternoon as strong surface heating continues. As
mentioned in previous forecast discussion, inverted-V soundings with
DCAPE values around 1500 J/kg suggest damaging downburst winds are
likely in the stronger storms. Also, with deep layer shear increasing
by this evening, could see one or two supercell structures with
large hail possible.
&&
.LONG TERM...
(Tonight through Tuesday)
Issued at 130 PM CDT Tue Aug 16 2022
Severe weather threat will begin to decrease by mid to late evening
as atmosphere starts to stabilize and as precipitation becomes
increasingly elevated as front sags south overnight.
Lingering showers with a few embedded thunderstorms will likely
persist on Wednesday, including a few strong storms possible near
the Red River as cold front stalls over the ARKLATX region. At least
some break from the excessive heat expected, although a slow warming
trend is still expected Thursday into Friday with humidity levels
increasing.
Another frontal boundary is forecast to move into the area on Saturday
as upper low moves into Great Lakes region. Although there is some
precip timing differences between the GFS/ECMWF, decent rain chances
will persist over the weekend into early next week as boundary stalls
over the area with a series of weak upper level disturbances in zonal
flow aloft. In addition, with the expected cloud cover, high temperatures
should remain a few degrees below normal, which is generally a good
thing mid August.
&&
.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Tue Aug 16 2022
VFR conditions will prevail early in the forecast, with
deteriorating conditions spreading into NE OK and NW AR later this
evening and especially into Wednesday morning. A cold front
located near KS/OK border and outflow boundary lying across NW AR
will focus sct t-storms by late afternoon (~22z) with greater
coverage across NW AR. Any such storms may produce strong and
gusty winds. Convection should become more widespread N of the
front later tonight into Wed morning with widespread MVFR
conditions expected and at least periodic IFR mainly at NE OK and
NW AR sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 72 81 67 86 / 40 40 10 10
FSM 73 82 68 87 / 50 50 20 10
MLC 73 88 67 83 / 20 30 30 30
BVO 69 79 64 87 / 50 30 0 0
FYV 67 77 60 84 / 70 70 10 10
BYV 66 73 60 83 / 80 70 10 0
MKO 71 80 65 82 / 40 40 20 10
MIO 67 77 61 85 / 70 50 0 0
F10 70 84 66 83 / 30 30 20 20
HHW 75 96 69 81 / 10 40 50 40
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ049-053>057-
059>062-064>067-070>076.
AR...Heat Advisory until 7 PM CDT this evening for ARZ019-020-029.
&&
SHORT TERM...12
LONG TERM....12
AVIATION...14Hazardous Weather Outlook National Weather Service Tulsa OK 1254 PM CDT Tue Aug 16 2022 ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1254 PM CDT Tue Aug 16 2022 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Northwest Arkansas. ONSET...Mid Afternoon. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Northwest Arkansas and Northeast Oklahoma. ONSET...Mid Afternoon. FLASH FLOOD. RISK...Limited. AREA...Northwest Arkansas. ONSET...THis Evening. HEAVY RAIN. RISK...Limited. AREA...Northwest Arkansas. ONSET...This Evening. DANGEROUS HEAT. RISK...Elevated. AREA...Eastern Oklahoma and West Central Arkansas. ONSET...Ongoing. DISCUSSION... Thunderstorm potential will increase by later this afternoon as a cold front and outflow boundary move south into northeast Oklahoma and northwest Arkansas. These storms will have potential for damaging wind gusts into the evening, with greatest coverage of storms likely across northwest Arkansas. There is a low probability of a brief tornado with more organized storms across northwest Arkansas. More widespread storms are possible overnight north of the front, with potential for locally heavy rainfall and flooding of low lying areas. Heat Index values of 105 to 109 degrees are likely in much of eastern Oklahoma and west central Arkansas through this afternoon. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. WEDNESDAY and THURSDAY...Thunderstorm Potential. FRIDAY...No Hazards. SATURDAY...Thunderstorm Potential. SUNDAY and MONDAY...Thunderstorm Potential...Heavy Rain Potential. EXTENDED DISCUSSION... The potential for showers and storms will continue into Thursday as the cold front continues to affect the area. Locally heavy rains will continue to be possible during this time. After dry conditions on Friday, the chances of showers and storms return over the weekend and into early next week as a another cold front moves into the area and stalls out. With several rounds of showers and storms likely during this time, heavy rainfall totals are possible. weather.gov/tulsa contains additional information.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Sebastian | 2022-08-16 | 3 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052731.